What Is the Connection between Prednisone and Weight Gain?

Mary McMahon

Prednisone and weight gain are closely associated, as this steroid medication tends to make patients gain weight, for a variety of reasons. Patients do not just gain weight while taking this medication; they also experience a redistribution of their body fat, where fat migrates to the neck and abdomen and can cause radical changes in the patient's appearance. A doctor should discuss this side effect before prescribing the medication and provide some tips on managing weight gain from prednisone.

Bloating is a possible side effect of predinsone.
Bloating is a possible side effect of predinsone.

One reason prednisone and weight gain are linked is because the medication increases appetite. The patient will eat more calories while on the drug, especially if she eats when hungry rather than carefully monitoring meals. Sometimes this is actually a bonus; if a patient is losing weight because of an inflammatory condition, the prednisone to treat the condition may also stop the weight loss.

A sensible, healthy diet and exercise program may help patients who are on prednisone lose unwanted pounds.
A sensible, healthy diet and exercise program may help patients who are on prednisone lose unwanted pounds.

Additionally, this medication changes the balance of hormones and electrolytes in the body. Patients on prednisone tend to retain water, which can make them feel bloated and puffy. Patients concerned about this aspect of prednisone and weight gain can try reducing the amount of sodium in their diets to control water retention. A doctor may also recommend a diuretic if the patient experiences extreme discomfort as a result of the water retention.

A doctor should discuss the side effects of prednisone before prescribing it to a patient.
A doctor should discuss the side effects of prednisone before prescribing it to a patient.

Patients on prednisone may also be less physically active because of the condition they are being treated for, usually inflammation. Someone with severe asthma or a bad knee injury, for example, can't maintain normal activity levels. This can contribute to the prednisone and weight gain connection, as the patient will have trouble working off calories. In athletes who may be used to eating a high calorie diet for energy while in training, this can result in significant weight gain.

One of the most common side effects of prednisone is weight gain, which is caused by the drug's ability to increase appetite.
One of the most common side effects of prednisone is weight gain, which is caused by the drug's ability to increase appetite.

All of these issues associated with prednisone use are to some extent controllable. Patients can watch their diets carefully while taking the medication and may choose high fiber, low sodium foods for nutrition. While load bearing exercise is not possible, activities like swimming may be an option, and patients can discuss other ways of keeping fit with their doctor.

Prednisone is known to increase a person's appetite, which can result in weight gain.
Prednisone is known to increase a person's appetite, which can result in weight gain.

The fat distribution seen with prednisone is not preventable. The extent of redistribution can vary, and weight gain can make it worse, but even patients who maintain their weight may notice some changes in their appearance, especially if they have to use the medication in the long term. Once fat migrates, it can be difficult to work off.

Because prednisone can affect the adrenal glands' production of cortisol, stopping the drug can cause adrenal insufficiency.
Because prednisone can affect the adrenal glands' production of cortisol, stopping the drug can cause adrenal insufficiency.
Prednisone and weight gain are often linked due to the increase in appetite most patients experience while taking the steroid.
Prednisone and weight gain are often linked due to the increase in appetite most patients experience while taking the steroid.

You might also Like

Readers Also Love

Discussion Comments

SarahGen

@ysmina-- No, I don't think so. Prednisone does cause water retention but it also causes weight gain.

I also had weight gain with prednisone. If it was just water retention, I would have lost it soon after quitting the medication. But that didn't happen. It's been six months and I'm still struggling to lose weight I gained on prednisone.

ysmina

I wonder if people on prednisone are confusing water retention with weight gain. Prednisone can cause weight gain, but it's not as common as water retention. Prednisone can cause edema and this may seem like weight gain.

discographer

Prednisone makes me so hungry! I'm constantly snacking and I never feel full. I've been on the medication for only a few weeks and I have weight fain from prednisone already.

I'm on prednisone for arthritis and my doctor wants me to stay on it for a while. I actually like the medication, it has reduced my inflammation and pain. I just wish that it wouldn't affect my appetite.

Post your comments
Login:
Forgot password?
Register: